Prostatic Hyperplasia and nonsteroidal anti-inflammatory drugs

Researchers in the Netherlands found that the risk of acute urinary retention (severe difficulty urinating) was twice as high in men taking nonsteroidal anti-inflammatory drugs as in men who were not using them. By contrast, though, researchers in America evaluating the long-term effects of nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, on the prostate found that daily nonsteroidal anti-inflammatory drugs use was linked to a reduced risk of developing BPH symptoms and slow urinary flow rates.
At first glance the studies seem contradictory, but a closer look suggests that nonsteroidal anti-inflammatory drugs may be both friend and foe, depending on the stage of benign prostatic hyperplasia or BPH and the part of the urinary tract that’s vulnerable.
The American study evaluated the onset of BPH symptoms. There is emerging evidence that inflammation may play a role in development of BPH. If that’s the case, regular nonsteroidal anti-inflammatory drugs use might delay the onset of symptoms. The Dutch study, which evaluated established cases of acute urinary retention, found that men who had recently begun taking nonsteroidal anti-inflammatory drugs were at the highest risk. These men may already have been developing BPH for years before taking the NSAIDs. And the nonsteroidal anti-inflammatory drugs may have caused trouble by acting on the bladder, not the prostate.

Harvard Men’s Health Watch suggests that if men notice an increase in BPH symptoms while taking an NSAID, they should inform their doctors and reduce or avoid NSAIDs.